55 Year old female presents with a 1 week history of diarrhoea and vomiting. She has recently been discharged from hospital after treatment of spontaneous bacterial peritonitis.
Respiratory alkalaemia – pH7.50 pCO2 21mmHg
Compensation – Expected HCO3 (decrease of HCO3 by 2 for every 10mmHG decrease in pCO2 below 40mmHG) = 20mmHg. Actual HCO3 16mmHg.
Anion gap = Na – Cl – HCO3=19
The above VBG shows a respiratory alkalaemia combined with a HAGMA, evident by the lower than expected HCO3, high AG and base deficit. The patient has a mildly elevated glucose and a markedly elevated lactate, with a normal renal function and a mildly low potassium.
In this clinical context the primary respiratory alkalaemia could be the result of hepatic encephalopathy, psychogenic hyperventilation, early sepsis or an underlying lung pathology. The underlying HAGMA is likely caused by a number of contributing factors in this case – lactic acidosis secondary to hypovolaemia, metformin use in the context of illness and underlying liver failure. Another cause could be underlying DKA or ketoacidosis in the context of Metformin+dapagliflozin use. Toxins such as salicylates need to be considered in the context of a combined respiratory alkalaemia and HAGMA.
Metformin+dapagliflozin is a sodium-glucose cotransporter-2 (SGLT2) inhibitor used to treat Type 2 DM.
SGLT2 inhibitors are known to cause DKA or ketoacidosis in type 2 diabetics being treated with these agents. The DKA is often associated only with a mildly elevated glucose less than 20mmol/l. In half the reported cases there have been no precipitants. Potential DKA-triggering factors that were identified in some cases include acute illness changes such as infection (eg, urinary-tract infection, gastroenteritis, influenza, or trauma), urosepsis, trauma, reduced caloric or fluid intake, and reduced insulin dose.
Therefore it is important to consider ketoacidosis/ DKA in patients on SGLT2 inhibitors, who present unwell despite having a normal BSL.